Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 557, NWS Springfield, MO

August 27, 2003Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 27, 2003, 3:29 PM CDT for Webster County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 3:29 PM CDT (20:29 UTC)
Expired
Aug 27, 2003, 4:15 PM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Webster County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 272029
SVRSGF
MOC225-272115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
328 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN MISSOURI

* UNTIL 415 PM CDT.

* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4      
  MILES NORTH OF DIGGINS...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DIGGINS BY 340 PM CDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3730 9289 3724 9297 3713 9286 3723 9273

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:05 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 27, 3:05 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT WED AUG 27 2003

.DISCUSSION...
RADAR IS STARTING TO LIGHT UP THIS AFTERNOON WITH NEARLY STATIONARY
STRONG TO SEVERE STORMS EXTENDING FROM BOLIVAR TO WEST PLAINS...AND
FROM JASPER TO BEAVER LAKE...PRETTY MUCH SURROUNDING THE PLATEAU. 8
BIT REFLECTIVITY SHOWS MULTIPLE OUTFLOW BOUNDARIES PUSHING FROM ALL
DIRECTIONS AWAY FROM STORMS WHICH SHOULD CONTINUE TO FOCUS
CONVECTION FOR THE NEXT SEVERAL HOURS. RAPID SCAN ON VISIBLE
SATELLITE IS ALSO HELPING TO SEE FINER DETAILS OF CUMULUS SUCH AS
SHADOWS FROM TOWERING CUMULUS NEAR WEST PLAINS...AND SURFACE
BOUNDARIES (MAINLY DEWPOINT GRADIENT) EXTENDING FROM AROUND NEVADA
TO WEST PLAINS AND ACROSS SOUTHEAST KANSAS. ALSO NOTICE THAT
MESOSCALE VORT CENTER OVER SOUTH CENTRAL KANSAS SEEMS TO BE FINALLY
MAKING AN EASTWARD PUSH.

SHORT TERM (TONIGHT THROUGH THURSDAY)...
MOIST AIRMASS WILL REMAIN IN PLACE WITH OUTFLOW BOUNDARIES KEEPING
STORMS GOING THROUGH AT LEAST MID EVENING. APPROACHING MCV MAY HELP
TO KEEP STORMS GOING THROUGH THE NIGHT...BUT WILL LET LATER SHIFT
ACCESS THIS TREND AND CONTINUE POPS IF NECESSARY. OTHERWISE ANOTHER
MUGGY NIGHT AND WARM AFTERNOON TEMPS ON THURSDAY ARE EXPECTED. WITH
SLIGHTLY LOWER DEWPOINTS EXPECTED OVER CENTRAL MO HAVE OPTED TO END
HEAT ADVISORY THERE. DECENT SOUTHWEST FLOW AHEAD OF APPROACHING
TROUGH OVER THE CENTRAL PLAINS AND REMAINING MOIST AIR SHOULD ALLOW
SOUTHWEST ZONES TO REACH ADVISORY CRITERIA AGAIN...SO WILL KEEP IT
GOING ONE MORE DAY FOR WESTERN TWO TIERS OF OUR COUNTIES. WILL ALSO
KEEP POPS IN FORECAST FOR THURSDAY AFTERNOON AS CAPES EXCEED 2000
J/KG AND MESOSCALE/MICROSCALE BOUNDARIES REMAIN OVER THE REGION.

LONG TERM (FRIDAY THROUGH TUESDAY)...

UPPER RIDGE STILL APPEARS TO BREAK DOWN SLOWLY OVER THE WEEKEND WITH
SOME WEAK TROUGHING OVER THE CENTRAL PLAINS. THE LATEST GFS
CONTINUES TO KICK OUT GENEROUS QPF FRIDAY ALONG SURFACE TROUGH AS IT
MOVES INTO THE OZARKS. WITH RELATIVELY WEAK FLOW IN THE UPPER
LEVELS...HAVE SOME DOUBTS ABOUT ENDING PRECIP AS SOON AS GFS DOES BY
EARLY SATURDAY MORNING...SO WILL LINGER POPS THROUGH SATURDAY NIGHT
PER PREVIOUS FORECAST...WITH GRADUAL ENDING THROUGH SATURDAY NIGHT
FROM NORTH TO SOUTH. THIS MAY ALSO HOLD UP THE COOLER AIRMASS...BUT
WITH INCREASING CLOUDS/PRECIP...STILL SHOULD SEE RELIEF FROM THE
HEAT WAVE BY FRIDAY.

MORE SEASONABLE AND POSSIBLY BELOW NORMAL TEMPERATURES STILL APPEAR
VALID FOR THE NEXT WORK/SCHOOL WEEK.

&&

.AVIATION...
WILL CONTINUE TEMPO STORMS THROUGH MID EVENING IN THE TAFS WITH
CONVECTION ONGOING. NUMEROUS OUTFLOW BOUNDARIES WILL MAKE WINDS
HIGHLY VARIABLE AROUND STORMS...AND HIGH BASED STORMS MAY PUT OUT
BRIEF STRONG SURFACE WINDS. MAY ALSO SEE SOME LIGHT FOG LATE TONIGHT
WITH RESIDUAL MOISTURE/LIGHT SURFACE WINDS.

&&

.SGF...
MO...HEAT ADVISORY THROUGH THURSDAY WEST OF A LINE FROM CARTHAGE TO
NEVADA.

TERRY
Hazardous weather outlook, Aug 27, 1:00 PM CDT, 2 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN
  EXCESS OF 60 MPH...HAIL TO THE SIZE OF NICKELS...FREQUENT CLOUD TO
  GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

  HEAT INDICES BETWEEN 100 AND 105 DEGREES.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH 10
  PM...WITH THE GREATEST COVERAGE EXPECTED BETWEEN 2 PM AND 8 PM.

  THE HIGHEST HEAT INDICES WILL AFFECT AREAS NORTHWEST OF A LINE
  FROM COLUMBUS KANSAS TO GREENFIELD...BETWEEN 1 AND 6 PM.

  DISCUSSION:

  THE HOT TEMPERATURES WILL INTERACT WITH THE MOIST AND UNSTABLE
  AIRMASS TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS.
  ATMOSPHERIC CONDITIONS WILL SUPPORT THE POTENTIAL OF DAMAGING
  DOWNBURST WINDS AND HAIL IN A FEW OF THE STORMS.

  THE HEAT WAVE WILL CONTINUE WITH HIGHS NEAR 100 DEGREES...AND
  HEAT INDEX VALUES OF 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE EXCESSIVE HEAT WILL PERSIST THURSDAY WITH HEAT INDICES AGAIN
  EXCEEDING 100 DEGREES.

  ISOLATED THUNDERSTORMS CAN BE EXPECTED THURSDAY WITH AN INCREASED
  CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.  ALTHOUGH SEVERE
  THUNDERSTORMS WILL BE POSSIBLE...THE COVERAGE AND INTENSITY OF
  SEVERE WEATHER REMAINS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT DUE TO THE
  ISOLATED NATURE OF THE ANTICIPATED SEVERE WEATHER.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, Aug 27, 9:59 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0959 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    LICKING                   MO   WIND DAMAGE
08/26/03   TEXAS                          TREES DOWNED ALONG WITH
                                          COMMERCIAL SIGNS
                                          DESTROYED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 10:41 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    LA RUSSELL                MO   WIND DAMAGE
08/26/03   JASPER                         TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 10:45 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    APPLETON CITY             MO   WIND DAMAGE
08/26/03   ST.CLAIR                       TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 10:50 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1121 PM    3 NW BAXTER SPGS          KS   WIND DAMAGE
08/26/03   CHEROKEE                       ROOF DAMAGE TO A
                                          STRUCTURE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 11:05 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    AVA                       MO   .75 INCH HAIL
08/26/03   DOUGLAS                        REPORT RECEIVED AT 405
                                          PM. REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0355 PM    AVA                       MO   WIND DAMAGE
08/26/03   DOUGLAS                        POWERLINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0430 PM    AVA                       MO   WIND DAMAGE
08/26/03   DOUGLAS                        CAR PORT WAS RIPPED OFF A
                                          HOUSE AND BLOWN INTO A
                                          WALMART PARKING LOT WHERE
                                          IT STRUCK A CAR AND
                                          TOTALED IT OUT. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0432 PM    2 S POWELL                MO   WIND DAMAGE
08/26/03   MCDONALD                       NUMEROUS TREES DOWN.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0505 PM    3 N HIGHLANDVILLE         MO   .75 INCH HAIL
08/26/03   CHRISTIAN                      REPORTED BY PUBLIC.

0510 PM    3 W MOUNTAIN GROVE        MO   WIND DAMAGE
08/26/03   WRIGHT                         REPORTED BY PUBLIC.

0543 PM    HIGHLANDVILLE             MO   WIND DAMAGE
08/26/03   CHRISTIAN                      TREE DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0600 PM    SEYMOUR                   MO   1 INCH HAIL
08/26/03   WEBSTER                        REPORTED BY PUBLIC.

0624 PM    NORTHVIEW                 MO   .75 INCH HAIL
08/26/03   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0700 PM    LICKING                   MO   WIND DAMAGE
08/26/03   TEXAS                          TREES DOWNED ALONG WITH
                                          COMMERCIAL SIGNS
                                          DESTROYED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0700 PM    STOTTS CITY               MO   WIND DAMAGE
08/26/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0726 PM    1 N CARTHAGE              MO   .88 INCH HAIL
08/26/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0727 PM    COLLINS                   MO   WIND DAMAGE
08/26/03   ST.CLAIR                       REPORTED BY .

0845 PM    LA RUSSELL                MO   WIND DAMAGE
08/26/03   JASPER                         TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1045 PM    APPLETON CITY             MO   WIND DAMAGE
08/26/03   ST.CLAIR                       TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1121 PM    3 NW BAXTER SPGS          KS   WIND DAMAGE
08/26/03   CHEROKEE                       ROOF DAMAGE TO A
                                          STRUCTURE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 2:04 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    5 SW VERONA               MO   WIND DAMAGE
08/27/03   LAWRENCE                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:00 PM CDTSevere Thunderstorm WarningSGFPhelps45 min
Aug 26, 7:18 PM CDTSevere Thunderstorm WarningSGFJasper57 min
Aug 26, 8:24 PM CDTSevere Thunderstorm WarningSGFJasper51 min
Aug 26, 10:24 PM CDTSevere Thunderstorm WarningSGFSt. Clair51 min
Aug 27, 1:45 PM CDTSevere Thunderstorm WarningSGFLawrence45 min
Aug 27, 2:22 PM CDTSevere Thunderstorm WarningSGFWright53 min
Aug 27, 2:44 PM CDTSevere Thunderstorm WarningSGFPolk46 min
Aug 27, 3:24 PM CDTSevere Thunderstorm WarningSGFGreene51 min
Aug 27, 4:10 PM CDTFlash Flood WarningSGFGreene4 hr
Aug 27, 4:14 PM CDTSevere Thunderstorm WarningSGFGreene46 min
Aug 27, 5:27 PM CDTSevere Thunderstorm WarningSGFVernon33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.